Colorado, 2005

Flash Flood in Colorado, August 11, 2005

August 11, 2005 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused flash flooding in the town of Ouray. Flooding from Sky Rocket Creek resulted in water and mud 1 foot deep for a 1/2 mile stretch along Highway 550.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flash flooding in the town of Ouray. Flooding from Sky Rocket Creek resulted in water and mud 1 foot deep for a 1/2 mile stretch along Highway 550. Highway 550 was closed from the hot springs pool to Timber Ridge Campground in Ouray. The visitor center had some water in it and lots of mud was reported in some parking lots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 1:51 PM MST, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 1:51 PM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT THU AUG 11 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WATER VAPOR IMAGERY IS SHOWING DRIER MID-LEVEL AIR GRADUALLY
ADVECTING INTO NORTHEAST UTAH AS WESTERLIES TO THE NORTH SUPPRESS THE
SUBTROPICAL RIDGE MORE TO THE SOUTH. THE SHEAR AXIS WHICH HAS BEEN
THE FOCUS FOR SHOWERS AND THUNDERSTORMS HAS WEAKENED AND NOW
STRETCHES ACROSS SOUTHWEST COLORADO AND THE FOUR CORNERS AREA.
STORMS ONCE AGAIN MORE NUMEROUS ALONG THIS FEATURE AND HAVE TAILORED
EVENING AND OVERNIGHT POPS TO REFLECT THIS...AND ISSUED A FLASH FLOOD
WATCH UNTIL MIDNIGHT FOR THE FOUR CORNERS VICINITY WHERE HEAVY RAIN
THREAT IS HIGHEST. STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 70
INITIATING OVER THE HIGH TERRAIN AND HAVING A TOUGH TIME STAYING
TOGETHER AS THEY MOVE OUT OVER THE VALLEYS. STORMS ACROSS THE NORTH
SHOULD COME TO AN END THIS EVENING LACKING A SIGNIFICANT FORCING
MECHANISM AND WITH DRIER AIR SPREADING INTO THE AREA. EXPECT SHOWERS
AND A FEW THUNDERSTORMS TO LINGER OVERNIGHT ACROSS THE SOUTH WHERE
DEEP MOISTURE AND REMNANTS OF THE SHEAR ZONE WILL REMAIN.

MODELS CONTINUE TO DRY THINGS OUT IN NORTHWEST TO WEST FLOW FRIDAY
AND SATURDAY. TRENDED POPS DOWN BUT KEPT THEM HIGHER THAN GUIDANCE
FOR LACK OF A SIGNIFICANT FEATURE TO MOVE THROUGH THE AREA AND DRY
OUT THE LOW LEVELS. NO MAJOR CHANGES TO THE TEMPERATURE FORECAST.
DRIER CONDITIONS SHOULD ALLOW FOR INCREASED DIURNAL SPREADS IN HIGH
AND LOW TEMPERATURES. LINDQUIST

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A ZONAL WEST-TO-EAST
PATTERN WILL KEEP DEEP SUB-TROPICAL MOISTURE FROM RETURNING OVER THE
FORECAST AREA THROUGH EARLY MONDAY. AN UPPER LEVEL LOW PRESSURE
SYSTEM NEAR THE GULF OF CALIFORNIA WILL GRADUALLY SLIDE NORTHEAST
ACROSS UTAH AND COLORADO TUESDAY. THIS WILL BRING THE NEXT POTENTIAL
FOR SIGNIFICANT PRECIP TO THE AREA. CLOUDS AND PRECIP WILL KNOCK MAX
TEMPS DOWN SEVERAL DEGREES TUESDAY. WEDNESDAY AND THURSDAY...A
MODERATE SOUTHWEST FLOW WILL DEVELOP ON THE BACKSIDE OF THE
DEPARTING UPR LOW. DRIER AIR WILL RESULT IN LITTLE TO NO CHANCE
OF PRECIP. NADLER.83

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO UNTIL MIDNIGHT
      TONIGHT.
.UT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH UNTIL MIDNIGHT TONIGHT.

&&

TAL/DJN
Hazardous weather outlook, Aug 11, 12:18 PM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT THU AUG 11 2005

COZ001>014-017-UTZ023>025-027-121200-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
118 PM MDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
UTAH...AND NORTHWEST AND WEST-CENTRAL COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN WILL OCCUR...WITH POTENTIAL
FOR LOCALIZED FLOODING OF URBAN AREAS AND SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...MAINLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.

COZ018>023-UTZ022-028-029-121200-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
118 PM MDT THU AUG 11 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN WILL OCCUR...WITH POTENTIAL FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...MAINLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.

TAL

In the hours before

Local storm report, Aug 11, 5:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      4 SW PARADOX            38.33N 109.00W
08/11/2005                   MONTROSE           CO   LAW ENFORCEMENT

            MUD AND ROCK SLIDES ACROSS HIGHWAY 90 BETWEEN MILE
            MARKERS 1 AND 2.

&&

COLTON

The radar

The Grand Junction radar (KGJX), 126 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ouray

When
August 11, 8:00 PM MST to 9:30 PM MST
Where
Ouray County, Ouray
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -107.667

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471566.